Osteoporosis Drugs Linked to Bone Weakness Fosamax, the popular osteoporosis drug, may cause bone weakness in some patients that could cause them to suffer bone fractures from minor falls. According to a letter published in the March 20 issue of the New England Journal of Medicine, the side effect, seen in a small number of Fosamax patients who took the drug for five years, is likely also associated with other similar drugs, known as bisphosphonates.
Bisphosphonates, sold under the brand names Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa, are commonly used in tablet form to prevent and treat osteoporosis in post-menopausal women. Stronger forms of bisphosphonate drugs are used in the management of advanced cancers that have metastasized to the bone, where the disease often causes bone pain and possibly even fractures. Several cancers can involve or metastasize to the bone, including lung cancer, breast cancer, prostate cancer, multiple myeloma, and others. When bisphosphonates are given in cancer chemotherapy, the drugs are given intravenously in higher doses and usually for longer periods of time.
A letter written by Joseph M. Lane, MD, chief of the metabolic bone disease service at New York Hospital
A letter written by Joseph M. Lane, MD, chief of the metabolic bone disease service at New York Hospital and professor of special surgery at Weill Medical College of Cornell University and colleagues, reports on 15 cases of unusual bone fractures in postmenopausal women who had been taking Fosamax for more than five years. All had fractures along the length of the femur, the long bone in the thigh, after falls from standing position or lower. Ten of the patients had a distinct and unusual fracture pattern. These patients had been taking Fosamax for more than seven years on average; the other five patients averaged less than three years of Fosamax use.
According to Dr. Lane, “People on prolonged bisphosphonates — and Fosamax is the only one we have seen so far — after five to seven years are at risk of fractures in the long bone of the leg. They complained of thigh pain for months before the breaks. So it seems they start off with a stress fracture that is unrecognized, and it goes on to full fracture.”
Other medical practitioners have reported similar side effects with long-term use of Fosamax and other bisphosphonates
Other medical practitioners have reported similar side effects with long-term use of Fosamax and other bisphosphonates, and many are starting to recommend that such patients take “drug holidays.” This involves bisphosphonate patients who have been taking the drugs for four years going off of them for a year or two. They return to treatment after it can be determined that bone turnover – the rate at which old bone is replaced by new – is increasing. This practice is typical in Europe and in Australia, and is becoming more common in a growing number of U.S. bone centers.
Bisphosphonates have been linked to a variety of other safety problem, including Osteonecrosis of the Jaw (ONJ). Also known as Dead Jaw Syndrome, ONJ is a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the Fosamax label was updated to include warnings about ONJ.
the Food & Drug Administration (FDA) announced that it was reviewing bisphosphonates after studies showed
Last October, the Food & Drug Administration (FDA) announced that it was reviewing bisphosphonates after studies showed patients taking the drugs ran a higher risk of irregular heartbeat. Research published in the May 7 issue of the New England Journal of Medicine found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on Fosamax found that there appeared to be 50 percent more risk of the serious heart rhythm irregularities in women who took the daily pill than among those who didn’t take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
Then in January, the FDA warned that bisphosphonates had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain. he FDA recommended that healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.
Need Legal Help regarding Osteoporosis Drugs?
New York City, Long Island, New Jersey, and Florida
Our personal injury attorneys in New York City are here to help you when you need it the most.